Alert archive / Maryland / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 23, 2017, 3:06 PM EDT for Harford County, Maryland. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2017, 3:06 PM EDT (19:06 UTC)
- Expired
- Jul 23, 2017, 3:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Harford County, MD
The radar
The Dover AFB radar (KDOX), 108 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:50 PM EDT, 16 minutes earlier.
Area forecast discussion, Jul 23, 2:50 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 250 PM EDT Sun Jul 23 2017 .SYNOPSIS... High pressure remains off the southeast coast. A weak boundary will remain near the area through Monday before stalling south and east of the area Tuesday. An upper level trough of low pressure will move over the northeastern US early in the week. && .NEAR TERM /THROUGH TONIGHT/... MCV which was mentioned in the morning AFD update has been the primary player thus far as it has traversed across the southern half of the forecast area. Recent radar/satellite trends continue to show an area of showers and a few thunderstorms increasing in intensity as it moves east of DC toward the eastern shore of MD. Expect heavy rain and gusty winds with this activity as it pushes east...over the next hour or so. Forcing for ascent becomes far more nebulous behind MCV...with some subsidence noted in satellite imagery. However, area still remains very moist...so am expecting at least isolated-to-widely scattered redevelopment through the evening (perhaps into the overnight) where airmass can recover. Once such location may be across central VA this afternoon...where full sun has returned and visible satellite imagery shows some agitated cumulus developing. While severe threat has lessened as destabilization was hampered by cloud cover...scattered strong winds with isolated pockets of damaging wind are still possible in the strongest storms. Additionally, PWATs 1.75-2 inches coupled with recent rainfall continue to heighten concerns for localized flooding. Currently believe the threat this afternoon is too localized and tied to meso-beta influences to warrant a Watch. However, repeated rounds of rainfall over the same area (especially as we continue into tonight) could increase hydro concerns locally. Evening shift will continue to monitor this. As expected...cloud cover has helped to keep temperatures a few degrees cooler than yesterday...which have kept heat indices AOB 100F. && .SHORT TERM /MONDAY THROUGH TUESDAY/... Frontal boundary will finally try to push through the area Monday. Most guidance continues to be stubborn with convective coverage...though believe at least isolated showers and storms are possible as the front encounters a warm and unstable airmass. The strongest storms would be capable of gusty winds and locally heavy rainfall. Some improvement from the heat Tuesday...as front stalls to the S/E of the area. High temperatures will generally top out in the mid to upper 80s. Dewpoints will fall back into the 60s...which should feel more pleasant after the extended stretch of hot and humid weather. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Wednesday should be the pick day of the week with high pressure centered over New England, and extending down over our region. That should keep temperatures slightly below normal, and humidity in reasonable check with dewpoints in the 60s. By the time we get to Thu, the high has slipped off to the east and southwest flow returns with a rebound in temps and humidity. Late in the week, probably Friday, our next cold front is slated to push through from the northwest. Current indications are that it will stall just offshore with an area of low pressure forming along it off the Delmarva Sat and Sun. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR conditions will prevail through Monday...outside of isolated thunderstorm activity. Thunderstorms are possible this afternoon and evening with gusty winds and reduced visibility in the strongest storms. An isolated storm is also possible Monday...though most sites should remain dry. VFR returns Tuesday. VFR conditions expected Wed and Thu. Lowered vsbys and cigs are possible on Friday from the expected cold front with its showers and thunderstorms. && .MARINE... Winds will remain below SCA values through Monday. However, thunderstorms capable of producing gusty winds above Special Marine Warning criteria are possible today and perhaps on Monday. No marine hazards Monday night or Tuesday. Other than thunderstorms (most likely on Friday), no widespread marine threats are anticipated Wed through Friday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MSE NEAR TERM...MSE SHORT TERM...MSE LONG TERM...CAS/MSE AVIATION...CAS/MSE MARINE...CAS/MSE
Hazardous weather outlook, Jul 23, 5:11 AM EDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 511 AM EDT Sun Jul 23 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-240915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 511 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging winds and hail are possible today. There will be the potential for heavy rainfall which could cause localized flooding. Scattered thunderstorms capable of producing strong winds are possible over the waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible today. Please forward any thunderstorm damage or heavy rain reports to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-240915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 511 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging winds and hail are possible today. There will be the potential for heavy rainfall which could cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible today. Please forward any thunderstorm damage or heavy rain reports to the National Weather Service.
In the hours before
Local storm report, Jul 23, 12:30 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 1 SSW CHERRY GROVE 38.62N 79.53W
07/22/2017 PENDLETON WV TRAINED SPOTTER
2 TREES UPROOTED
&&
EVENT NUMBER LWX1702488
STRONGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:39 PM EDT | Special Marine Warning | LWX | 66 min | |
| Jul 22, 9:24 PM EDT | Special Marine Warning | LWX | 66 min | |
| Jul 22, 9:50 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Madison, Orange, City of Charlottesville | 40 min |
| Jul 22, 10:00 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 22, 10:03 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jul 22, 10:32 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 43 min |
| Jul 22, 10:42 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle | 15 min |
| Jul 22, 10:59 PM EDT | Special Marine Warning | LWX | 61 min | |
| Jul 22, 11:25 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 23, 2:26 PM EDT | Special Marine Warning | LWX | 64 min | |
| Jul 23, 2:53 PM EDT | Special Marine Warning | LWX | 67 min | |
| Jul 23, 3:10 PM EDT | Special Marine Warning | LWX | 95 min | |
| Jul 23, 5:31 PM EDT | Special Marine Warning | LWX | 89 min | |
| Jul 23, 5:34 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jul 23, 6:40 PM EDT | Special Marine Warning | LWX | 65 min | |
| Jul 23, 6:44 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 23, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 14 min |
| Jul 23, 4:59 PM EDT | Flash Flood Watch | LWX | Anne Arundel, Baltimore, Carroll, Frederick, Harford, Howard and 3 more | 9 hr |
| Jul 23, 5:01 PM EDT | Areal Flood Warning | LWX | Montgomery, Prince George's | 4 hr |
| Jul 23, 5:19 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| Jul 23, 5:45 PM EDT | Areal Flood Warning | LWX | Harford | 5 hr |
| Jul 23, 7:05 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| Jul 23, 7:10 PM EDT | Areal Flood Warning | LWX | Baltimore, Harford | 4 hr |
| Jul 23, 7:55 PM EDT | Areal Flood Warning | LWX | Harford | 9 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.